Density theorems for bipartite graphs and related Ramsey-type results

Abstract

In this paper, we present several density-type theorems which show how to find a copy of a sparse bipartite graph in a graph of positive density. Our results imply several new bounds for classical problems in graph Ramsey theory and improve and generalize earlier results of various researchers. The proofs combine probabilistic arguments with some combinatorial ideas. In addition, these techniques can be used to study properties of graphs with a forbidden induced subgraph, edge intersection patterns in topological graphs, and to obtain several other Ramsey-type statements.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon: Subdivided graphs have linear Ramsey numbers, J. Graph Theory 18 (1994), 343–347.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    N. Alon, R. A. Duke, H. Lefmann, V. Rödl and R. Yuster: The algorithmic aspects of the regularity lemma, J. Algorithms 16 (1994), 80–109.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    N. Alon, M. Krivelevich and B. Sudakov: Turán numbers of bipartite graphs and related Ramsey-type questions, Combin. Probab. Comput. 12 (2003), 477–494.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    N. Alon, J. Pach and J. Solymosi: Ramsey-type theorems with forbidden subgraphs, Combinatorica 21(2) (2001), 155–170.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    N. Alon and J. H. Spencer: The probabilistic method, 2nd ed., Wiley, 2000.

  6. [6]

    J. Beck: An upper bound for diagonal Ramsey numbers, Studia Sci. Math. Hungar. 18 (1983), 401–406.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    B. Bollobás and A. Thomason: Proof of a conjecture of Mader, Erdős and Hajnal on topological complete subgraphs; European J. Combin. 19 (1998), 883–887.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    S. A. Burr and P. Erdős: On the magnitude of generalized Ramsey numbers for graphs, in: Infinite and Finite Sets I, 10, Colloq. Math. Soc. János Bolyai, North-Holland, Amsterdam, 1975, 214–240.

    Google Scholar 

  9. [9]

    G. Cairns and Y. Nikolayevsky: Bounds for generalized thrackles, Discrete Comput. Geom. 23 (2000), 191–206.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    G. Chen and R. H. Schelp: Graphs with linearly bounded Ramsey numbers, J. Combin. Theory Ser. B 57 (1993), 138–149.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    V. Chvátal, V. Rödl, E. Szemerédi and W. T. Trotter, Jr.: The Ramsey number of a graph with bounded maximum degree, J. Combin. Theory Ser. B 34 (1983), 239–243.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    M. Chudnovsky and S. Safra: The Erdős-Hajnal conjecture for bull-free graphs, J. Combin. Theory Ser. B 98 (2008), 1301–1310.

    MATH  Article  MathSciNet  Google Scholar 

  13. [13]

    D. Conlon: A new upper bound for diagonal Ramsey numbers, Ann. of Math. 170 (2009), to appear.

  14. [14]

    R. Diestel: Graph theory, 2nd ed., Springer, 1997.

  15. [15]

    N. Eaton: Ramsey numbers for sparse graphs, Discrete Math. 185, 63–75.

  16. [16]

    P. Erdős: Some remarks on the theory of graphs, Bull. Amer. Math. Soc. 53 (1947), 292–294.

    Article  MathSciNet  Google Scholar 

  17. [17]

    P. Erdős: Problems and results in graph theory and combinatorial analysis, in: Graph theory and related topics (Proc. Conf. Waterloo, 1977), Academic Press, New York (1979), 153–163.

    Google Scholar 

  18. [18]

    P. Erdős and A. Hajnal: Ramsey-type theorems, Discrete Appl. Math. 25 (1989), 37–52.

    Article  MathSciNet  Google Scholar 

  19. [19]

    P. Erdős, A. Hajnal and J. Pach: Ramsey-type theorem for bipartite graphs, Geombinatorics 10 (2000), 64–68.

    MathSciNet  Google Scholar 

  20. [20]

    P. Erdős and G. Szekeres: A combinatorial problem in geometry, Compositio Math. 2 (1935), 463–470.

    MathSciNet  Google Scholar 

  21. [21]

    J. Fox: There exist graphs with super-exponential Ramsey multiplicity constant, J. Graph Theory 57 (2008), 89–98.

    MATH  Article  MathSciNet  Google Scholar 

  22. [22]

    J. Fox and J. Pach: Separator theorem and Turán-type results for planar intersection graphs, Adv. Math. 219 (2008), 1070–1080.

    MATH  Article  MathSciNet  Google Scholar 

  23. [23]

    J. Fox and B. Sudakov: Induced Ramsey-type theorems, Adv. Math. 219 (2008), 1771–1800.

    MATH  Article  MathSciNet  Google Scholar 

  24. [24]

    J. Fox and B. Sudakov: Two remarks on the Burr-Erdős conjecture, European J. Combin., to appear.

  25. [25]

    W. T. Gowers: A new proof of Szemerédi’s theorem for arithmetic progressions of length four, Geom. Funct. Anal. 8 (1998), 529–551.

    MATH  Article  MathSciNet  Google Scholar 

  26. [26]

    R. Graham, V. Rödl and A. Ruciński: On graphs with linear Ramsey numbers, J. Graph Theory 35 (2000), 176–192.

    MATH  Article  MathSciNet  Google Scholar 

  27. [27]

    R. Graham, V. Rődl and A. Ruciński: On bipartite graphs with linear Ramsey numbers, Combinatorica 21(2) (2001), 199–209.

    Article  Google Scholar 

  28. [28]

    R. Graham, B. Rothschild and J. Spencer: Ramsey theory, 2nd ed., Wiley, New York, 1990.

    MATH  Google Scholar 

  29. [29]

    B. Green and T. Tao: The primes contain arbitrarily long arithmetic progressions, Annals of Math. 167 (2008), 481–547.

    Article  MathSciNet  Google Scholar 

  30. [30]

    H. Hatami: Graph norms and Sidorenko’s conjecture, Israel Journal of Mathematics, to appear.

  31. [31]

    Y. Kohayakawa, H. Prömel and V. Rödl: Induced Ramsey numbers, Combinatorica 18(3) (1998), 373–404.

    MATH  Article  MathSciNet  Google Scholar 

  32. [32]

    J. Komlós and M. Simonovits: Szemerédi’s regularity lemma and its applications in graph theory, in: Combinatorics, Paul Erdős is eighty, Vol. 2 (Keszthely, 1993), 295–352, Bolyai Soc. Math. Stud., 2, Jnos Bolyai Math. Soc., Budapest, 1996.

    Google Scholar 

  33. [33]

    J. Komlós and E. Szemerédi: Topological cliques in graphs II, Combin. Probab. Comput. 5 (1996), 79–90.

    MATH  Article  MathSciNet  Google Scholar 

  34. [34]

    A. Kostochka and V. Rödl: On graphs with small Ramsey numbers, J. Graph Theory 37 (2001), 198–204.

    MATH  Article  MathSciNet  Google Scholar 

  35. [35]

    A. Kostochka and V. Rödl: On graphs with small Ramsey numbers II, Combinatorica 24(3) (2004), 389–401.

    MATH  Article  MathSciNet  Google Scholar 

  36. [36]

    A. Kostochka and V. Rödl: On Ramsey numbers of uniform hypergraphs with given maximum degree, J. Combin. Theory Ser. A 113 (2006), 1555–1564.

    MATH  Article  MathSciNet  Google Scholar 

  37. [37]

    A. Kostochka and B. Sudakov: On Ramsey numbers of sparse graphs, Combin. Probab. Comput. 12 (2003), 627–641.

    MATH  Article  MathSciNet  Google Scholar 

  38. [38]

    T. Kővári, V. T. Sós and P. Turán: On a problem of K. Zarankiewicz, Colloq Math. 3 (1954), 50–57.

    Google Scholar 

  39. [39]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs, in: More Sets, Graphs and Numbers, Bolyai Society Mathematical Studies 15, Springer, 2006, 199–262.

  40. [40]

    L. Lovász, J. Pach and M. Szegedy: On Conway’s thrackle conjecture, Discrete Comput. Geom. 18 (1997), 369–376.

    MATH  Article  MathSciNet  Google Scholar 

  41. [41]

    V. Nikiforov: Edge distribution of graphs with few copies of a given graph, Combin. Probab. Comput. 15 (2006), 895–902.

    MATH  Article  MathSciNet  Google Scholar 

  42. [42]

    J. Pach and J. Solymosi: Crossing patterns of segments, J. Combin. Theory Ser. A 96 (2001), 316–325.

    MATH  Article  MathSciNet  Google Scholar 

  43. [43]

    J. Pach and G. Tóth: Disjoint edges in topological graphs, in: Combinatorial Geometry and Graph Theory (J. Akiyama et al., eds.), Lecture Notes in Computer Science 3330, Springer-Verlag, Berlin, 2005, 133–140.

    Google Scholar 

  44. [44]

    F. P. Ramsey: On a problem of formal logic, Proc. London Math. Soc. 30 (1930), 264–286.

    Article  Google Scholar 

  45. [45]

    V. Rödl: On universality of graphs with uniformly distributed edges, Discrete Math. 59 (1986), 125–134.

    MATH  Article  MathSciNet  Google Scholar 

  46. [46]

    L. Shi: Cube Ramsey numbers are polynomial, Random Structures & Algorithms 19 (2001), 99–101.

    MATH  Article  MathSciNet  Google Scholar 

  47. [47]

    A. F. Sidorenko: A correlation inequality for bipartite graphs, Graphs Combin. 9 (1993), 201–204.

    MATH  Article  MathSciNet  Google Scholar 

  48. [48]

    M. Simonovits: Extremal graph problems, degenerate extremal problems and supersaturated graphs; in: Progress in graph theory (J. A. Bondy ed.), Academic, New York, 1984, 419–437.

    Google Scholar 

  49. [49]

    B. Sudakov: Few remarks on the Ramsey-Turán-type problems, J. Combin. Theory Ser. B 88 (2003), 99–106.

    MATH  Article  MathSciNet  Google Scholar 

  50. [50]

    B. Sudakov: Large K r-free subgraphs in K s-free graphs and some other Ramsey-type problems, Random Structures & Algorithms 26 (2005), 253–265.

    MATH  Article  MathSciNet  Google Scholar 

  51. [51]

    E. Szemerédi: On sets of integers containing no k elements in arithmetic progression, Acta Arithmetica 27 (1975), 199–245.

    MATH  MathSciNet  Google Scholar 

  52. [52]

    A. Thomason: A disproof of a conjecture of Erdős in Ramsey theory, J. Lond. Math. Soc. 39 (1989), 246–255.

    MATH  Article  MathSciNet  Google Scholar 

  53. [53]

    B. L. van der Waerden: Beweis einer Baudet’schen Vermutung, Nieuw. Arch. Wisk. 15 (1927), 212–216.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Benny Sudakov.

Additional information

Research supported by an NSF Graduate Research Fellowship and a Princeton Centennial Fellowship.

Research supported in part by NSF CAREER award DMS-0812005 and by USA-Israeli BSF grant.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Fox, J., Sudakov, B. Density theorems for bipartite graphs and related Ramsey-type results. Combinatorica 29, 153–196 (2009). https://doi.org/10.1007/s00493-009-2475-5

Download citation

Mathematics Subject Classification (2000)

  • 05D10
  • O5D40
  • 05C35